Georgia, 2021

Damaging Wind in Georgia, July 28, 2021

July 28, 2021 · NWS JAX · 1 event in 1 county or zone

A surface trough axis edged southward across GA as an upper level short wave trough passed over the region in the afternoon. 3 inches) and diurnally driven sea breezes produced strong to pulse severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface trough axis edged southward across GA as an upper level short wave trough passed over the region in the afternoon. This forcing combined over a moist airmass (PWAT 2-2.3 inches) and diurnally driven sea breezes produced strong to pulse severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 28, 1:49 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 28, 1:49 PM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
249 PM EDT Wed Jul 28 2021

.Near Term.../through Thursday/...

The region will be between high pressure to the southeast and weak
troughing to the northwest through Thursday. A weak area of low
pressure is expected to be to the northeast this evening, and
continue through Thursday. This low will affect the flow enough to
influence sea breeze interactions.

Convective coverage will be greatest over inland NE FL this
afternoon due to the Gulf coast sea breeze pushing in. Activity will
diminish this evening with loss of diurnal heating. For Thursday
afternoon, best sea breeze convergence will occur over NE FL, so
have focused highest precipitation chances there.

Temperatures will trend a little above normal Tonight. For Thursday,
highs will be near to a little below normal over NE FL due to
expected convective coverage, but a little above normal over SE GA
where not as much activity is expected.

&&

.Short Term.../Thursday night through Sunday/...

The region will be between high pressure to the southeast and a
frontal zone to the northwest this period. This will provide for a
mainly southwest flow, with the Gulf sea breeze most active as it
pushes inland through the day. The east coast sea breeze will
struggle to get much past I95 during the afternoons this period due
to the southwest flow. With this pattern will focus greatest
convective chances inland on the Gulf sea breeze.

Temperatures will trend above normal this period, with the
combination of heat and humidity likely pushing heat index values
into Advisory range for good portions of the area each afternoon
this period. Far inland NE FL should have lowest heat index values
due to the Gulf sea breeze, and increased potential for convection.

&&

.Long Term.../Sunday night through Wednesday/...

The pattern with the frontal zone just to the northwest and high
pressure to the southeast will continue through Monday. The frontal
zone will move further to the northwest Tuesday into Wednesday, with
high pressure building more toward the east. Moisture is expected to
increase across the region this period, with the Gulf sea breeze
being most active, as east coast sea breeze largely remains pinned
near the coast due to southwest flow. Above normal chances for
convection this period, mainly in the afternoon and evening hours.

Temperatures will trend near normal at night. Highs will trend from
near normal Monday to a little below normal Tuesday and Wednesday.

&&

.Marine...

The region will be between high pressure to the southeast and a
frontal zone to the northwest through the upcoming weekend. A weak
surface low will be just northeast of area waters through Thursday.

Rip Currents: SE GA: Low risk Today, Moderate Thursday
              NE FL: Moderate risk through Thursday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  73  94  74  98  77 /  30  20   0  10   0
SSI  77  89  77  93  80 /  40  10   0  10   0
JAX  74  92  75  97  77 /  50  20  10  10   0
SGJ  74  89  75  93  77 /  50  30  10  10   0
GNV  74  90  75  93  76 /  50  60  20  30   0
OCF  73  90  75  93  76 /  50  60  20  30   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 28, 4:40 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
540 PM EDT Wed Jul 28 2021

FLZ124-125-132-133-225-232-325-425-282230-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
Western Duval FL-South Central Duval FL-Trout River FL-
Coastal Nassau FL-Coastal Duval FL-
540 PM EDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NASSAU...NORTHERN ST.
JOHNS...NORTHWESTERN CLAY AND DUVAL COUNTIES UNTIL 630 PM EDT...

* At 539 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Ortega, or near Jacksonville,
  moving east at 15 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Jacksonville, Orange Park, Unf, Mandarin, Arlington, Ponte Vedra
  Beach, Neptune Beach, Baymeadows, Cisco Gardens and Ortega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3012 8133 3015 8201 3042 8187 3057 8140
TIME...MOT...LOC 2139Z 291DEG 14KT 3029 8172

NELSON
Special weather statement, Jul 28, 4:44 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
544 PM EDT Wed Jul 28 2021

FLZ020-021-023-122-222-282230-
Southern Columbia FL-Baker FL-Hamilton FL-Suwannee FL-
Northern Columbia FL-
544 PM EDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER...CENTRAL
COLUMBIA...NORTHEASTERN SUWANNEE AND SOUTHERN HAMILTON COUNTIES UNTIL
630 PM EDT...

* At 544 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Five Points, or over Lake City,
  moving southeast at 10 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Lake City, Live Oak, White Springs, Wellborn, Five Points,
  Watertown, Winfield, Olustee, Suwannee Valley and Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3033 8300 3035 8225 3014 8212 3014 8245
      3013 8246 3011 8298
TIME...MOT...LOC 2144Z 328DEG 7KT 3023 8266

NELSON
Local storm report, Jul 28, 4:49 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
549 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     MAYPORT                 30.38N 81.42W
07/28/2021  M46 MPH          DUVAL              FL   AWOS

            AWOS STATION KNRB MAYPORT NAVAL STATION.

&&

DD
Local storm report, Jul 28, 4:58 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
558 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     2 N MAYPORT             30.42N 81.41W
07/28/2021  M41 MPH          AMZ452             FL   MESONET

            MESONET STATION XHUP HUGUENOT PARK.

&&

DD
Special weather statement, Jul 28, 5:02 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
602 PM EDT Wed Jul 28 2021

GAZ132-149-282245-
Atkinson GA-Coffee GA-
602 PM EDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE AND ATKINSON
COUNTIES UNTIL 645 PM EDT...

* At 602 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Nicholls, or 11 miles east of
  Douglas, moving southwest at 15 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Pearson, Willacoochee and Axson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3149 8311 3148 8261 3147 8261 3147 8263
      3127 8264 3129 8266 3128 8270 3124 8270
      3124 8305 3128 8303 3131 8306 3133 8306
      3135 8308 3136 8310 3139 8311 3140 8313
      3147 8313
TIME...MOT...LOC 2202Z 040DEG 11KT 3146 8267

NELSON
Local storm report, Jul 28, 5:27 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
627 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     2 N MAYPORT             30.42N 81.41W
07/28/2021  M45 MPH          AMZ452             FL   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            N MAYPORT. MESONET STATION XHUP HUGUENOT
            PARK.

&&

DD

The radar

The Moody AFB radar (KVAX), 64 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
July 28, 5:35 PM EST
Where
Coffee County, 6.33 mi ESE of Douglas Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.430, -82.760

A tree was blown down across Raccoon Bridge Road. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965710.